Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

June 20, 2017Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 20, 2017, 3:15 PM MDT for Juab County, Tooele County, Utah. It was in force for 75 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 3:15 PM MDT (21:15 UTC)
Expired
Jun 20, 2017, 4:30 PM MDT
In force
75 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 139 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:35 PM MDTTSTM WND GST 7318 Nne Callao, UTCAUSEWAY SENSOR IN THE DUGWAY PROVING GROUND MESONET, DPG18.
Jun 20, 4:10 PM MDTTSTM WND GST 6129 Ne Callao, UTV-GRID SENSOR, DPG03.
Jun 20, 4:15 PM MDTTSTM WND GST 5910 W Knolls, UTINTERSTATE 80 SENSOR, DPG17.
Jun 20, 4:20 PM MDTTSTM WND GST 5811 W Knolls, UTINTERSTATE 80 AT MILE POST 29, UT33.
Jun 20, 4:25 PM MDTTSTM WND GST 6118 W Dugway, UTPLAYA STATION, DPG09.
Jun 20, 4:30 PM MDTTSTM WND GST 6025 Ssw Clive, UTSALT FLATS, DPG15.
Jun 20, 4:35 PM MDTTSTM WND GST 6225 W Dugway, UTAPG SENSOR IN THE DUGWAY PROVING GROUND MESONET, DPG30.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS55 KSLC 202115
SVRSLC
UTC023-045-202230-
/O.NEW.KSLC.SV.W.0012.170620T2115Z-170620T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
315 PM MDT TUE JUN 20 2017

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Juab County in central Utah...
  Western Tooele County in northern Utah...

* Until 430 PM MDT

* At 315 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles west of West Wendover to 8 miles south of
  Fish Springs Wildlife Refuge, moving northeast at 25 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Damage is likely to mobile homes, roofs, and 
           outbuildings. 

* Locations impacted include...
  Wendover, Partoun, Fish Springs Wildlife Refuge, Ibapah, Callao,
  Trout Creek and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 11404 4096 11363 3957 11248 3958 11405
TIME...MOT...LOC 2115Z 233DEG 21KT 4074 11423 3974 11334 

HAIL...<.75IN
WIND...70MPH
 
$$

MPS
2 follow-up statements
558 
WWUS55 KSLC 202142
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT TUE JUN 20 2017

UTC023-045-202230-
/O.CON.KSLC.SV.W.0012.000000T0000Z-170620T2230Z/
Juab UT-Tooele UT-
342 PM MDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN JUAB AND WESTERN TOOELE COUNTIES...

At 340 PM MDT, severe thunderstorms were located along a line
extending from Wendover to 25 miles southeast of Fish Springs
Wildlife Refuge, moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Damage is likely to mobile homes, roofs, and outbuildings. 

Locations impacted include...
Wendover, Partoun, Fish Springs Wildlife Refuge, Ibapah, Callao,
Trout Creek and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 11404 4096 11363 3957 11248 3958 11405
TIME...MOT...LOC 2140Z 265DEG 35KT 4072 11401 3961 11300 

HAIL...<.75IN
WIND...70MPH
 
$$

MPS
643 
WWUS55 KSLC 202201
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
401 PM MDT TUE JUN 20 2017

UTC023-045-202230-
/O.CON.KSLC.SV.W.0012.000000T0000Z-170620T2230Z/
Juab UT-Tooele UT-
401 PM MDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL JUAB AND WESTERN TOOELE COUNTIES...

At 400 PM MDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Wendover to 28 miles northwest of
Delta, moving northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs and siding. 

Locations impacted include...
Wendover, Fish Springs Wildlife Refuge and Bonneville Salt Flats. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 11404 4096 11363 3957 11248 3958 11318
      4016 11404
TIME...MOT...LOC 2200Z 233DEG 21KT 4079 11389 3968 11288 

HAIL...<.75IN
WIND...60MPH
 
$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:50 AM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 9:50 AM MDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
950 AM MDT Tue Jun 20 2017

.SYNOPSIS...High pressure will remain in place across the eastern
Great Basin into Wednesday. A series of dry cold fronts will
start a gradual cooling trend after Wednesday, primarily for
northern portions of the forecast area.

&&

.DISCUSSION...
Water Vapor Satellite shows a strong ridge centered over Arizona,
with westerlies along the Canadian border. 400-200mb MDCARS wind
observations place an anticyclonic subtropical 40-70kt jet from
central California into northern Utah and across the Central
Rockies. Meanwhile a cyclonic 110-160kt jet resides over the
Canadian border. GOES/SLC 00Z RAOB/HRRR indicate that
precipitable water values vary from 0.33"-0.50" Idaho border to
0.75"-0.90" valleys.

Today will be a hot one considering the strong ridge in the
region. Winds for the most part will be light and terrain
dictated.

Other concern today is lightning/dry microburst potential. Based
on instability the thought is for isolated development in the
mountains from the Uintas southwest to Boulder Mountain. A better
area of coverage late today should be off the higher terrain of
Naivete, propagating across Dugway and into the Wastach Front by
evening. SREF indicates that seeing 30kts of effective shear in
this area is not out of the question late day. More importantly,
despite strong DCAPE on the order of 1500j/kg, it appears that
CAPE will be strong enough to balance the cold pool with new storm
development on the outflow. This would support maintenance of the
activity across the aforementioned area. Despite weak flow with
storm motion around 24kts, the added winds due to the strong DCAPE
could push wind gusts above severe criteria should organization
develop.

&&

.PREVIOUS DISCUSSION...
Early morning water vapor and H5 analysis indicates the core of a
strong upper high extends from the lower Colorado river valley
north into southern Utah. Coincident, a mid level thermal axis
exists and is evident extending from SE Arizona NW into eastern
Nevada. Progressive near westerly flow remains in place from the
PacNW across the northern Rockies states.

The aforementioned thermal axis has been a focus of mid level
moisture pooling through the overnight hours, with remnant isolated
convective showers being maintained along the UT/NV border. This
zone will shift slightly north and east over the next 18-24 hours
maintaining the best potential for isolated high based convection,
largely diurnal in nature across the north and west aided by
convergent flow from the more progressive northern branch.

Though isolated convection remains a potential today, the excessive
heat remains a more relevant topic. Continued mid/upper level
subsidence beneath the axis of the ridge will aid to warm the
already anomalously warm airmass further. Have continued to hold
onto 100F at KSLC, and 110+F for Dixie, with most all areas across
the area 15+ degrees above climo come this afternoon. Excessive heat
products remain in place across the south.

The upper ridge will flatten Wed in response to passage of short
wave energy across the northern Rockies states. Guidance continues
to resolve a shallow boundary moving into northern Utah coincident
with this, allowing for both net cooling across the north, and mid
level convergence potentially allowing for convective initiation
across the north Wed night. Have added isolated PoPs roughly I-80
north due to this. Minimal southerly progression of this boundary
will do little for the south however, the heat wave will continue
into the long term.

The series of several low amplitude trofs sliding past to our
north will have begun at the start of the long term period. Med
range models are still at odds on just how fast the airmass cools
starting Thu.

The EC remains the slower of the two to push cooler air into the
nrn CWA with H7 temps about 2c warmer by 00z Fri. Convection
associated with this first boundary will be weakening in the
morning then redeveloping in the aftn across the central and srn
CWA.

On Fri the GFS keeps pushing the cooler air south thru the CWA
with the with the H7 temps about 2-3C cooler across swrn UT by 00z
Sat than they were at 00z Fri, while the EC maintains the hot
temps across the south one more day. The EC also does not cool the
north off much on Fri either but does finally push cooler air into
the CWA on Sat. If the EC is correct, we may need to extend the
Heat Warnings and Advisories thru Fri.

Convection looks to remain a small threat Fri aftn across the far
south in the EC while the GFS dries the entire CWA. Have kept
mention of convection out of the forecast for now but confidence
is low.

The ridge starts to rebuild over the weekend with convection
spreading back into the south on Sun and gradually becoming more
widespread across the CWA Mon into Tue.

&&

.AVIATION...
Southeasterly winds at the SLC terminal will shift to northwesterly
between about 18-19z. Isolated showers and thunderstorms are
possible across northern Utah later today, with a 20% chance of
gusty outflow winds crossing the airfield between about 23-06z.

&&

.FIRE WEATHER...
ERC values across southern Utah in the 70th-89th percentile have
been steady for the past 3 days, while northern Utah remains below
the 50th percentile most locations, though ERCs are trending
higher.

A ridge is dominate across the region during the next couple of
days. Excessive heat, single digit RH, and a Haines of 6 will be
common across southern and even parts of central Utah. Across the
North it will remain quite warm and dry, but lesser so.

A slight cooling trend, especially north, will occur at the end
of the work week with the arrival of several cold fronts. These
boundaries will struggle to reach south central Utah. Low RH
however will carry through the work week across the region.

Isolated to scattered convection is expected today into the
evening, with the best converge from the west dessert into the
Wasatch Front. Lightning starts and strong gusty/erratic winds are
the primary threats, especially considering some of these
thunderstorms will be dry. Activity will be more isolated after
today and work from north to south as the aforementioned cold
front makes better progress into south central Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until 10 PM MDT Thursday for UTZ013-020.

     Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021.

WY...None.
&&

PUBLIC...Rogowski/Merrill/Wilensky
AVIATION...Lukinbeal
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 20, 9:52 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
952 AM MDT Tue Jun 20 2017

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
952 AM MDT Tue Jun 20 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Very hot temperatures will continue across the lower elevations
of the southern and southeastern portions of the outlook area
today. Triple digit readings will be common in these areas.

These hot temperatures can be dangerous for people engaging in
outdoor activities or for those who do not have adequate cooling
in their homes or businesses.

Remember...flows in the waterways of northern Utah and southwest
Wyoming remain fast and cold, and are still deadly. A person or
pet can drown in less than a minute in these waters.

Strong winds due to thunderstorms will be possible this afternoon
across the west desert and this evening along the Wasatch Front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very hot temperatures will continue across the lower elevations
of the southern and southeastern portions of the outlook area
through at least Thursday. Triple digit readings will be common
in these areas.

Temperatures across the remainder of the outlook area will run
between 10 and 15 degrees above normal through mid week.

Remember...waterways of northern Utah and southwest Wyoming will
continue to be dangerous with cold and fast flows expected
through the outlook period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jun 20, 2:30 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 N MILFORD             38.42N 113.01W
06/20/2017  M61 MPH          BEAVER             UT   ASOS

            MILFORD MUNICIPAL AIRPORT ASOS.

&&

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:09 PM MDTFire Weather WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 9 more12 hr
Jun 20, 3:09 PM MDTRed Flag WarningSLCBeaver, Garfield, Iron, Kane, Washington31 hr
Jun 20, 4:12 PM MDTSpecial Weather StatementSLCBox Elder48 min
Jun 20, 4:27 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele63 min
Jun 20, 4:34 PM MDTSpecial Weather StatementSLCTooele41 min
Jun 20, 5:27 PM MDTSpecial Weather StatementSLCCache48 min
Jun 20, 5:49 PM MDTSpecial Weather StatementSLCSalt Lake41 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.